Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 10:40 PM CDT for 4 counties in Missouri. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 10:40 PM CDT (03:40 UTC)
- Expired
- Jun 17, 2017, 11:16 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chariton County, MO, Howard County, MO, Randolph County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 157 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:47 PM CDT | TSTM WND DMG | Glasgow, MO | NUMEROUS LARGE TREES DOWN THROUGHOUT THE CITY. UTILITY POLES SNAPPED IN HALF. NO KNOWN STRUCTURAL DAMAGE AT THIS TIME. |
| Jun 17, 10:47 PM CDT | TSTM WND DMG | Glasgow, MO | NUMEROUS LARGE TREES DOWN THROUGHOUT THE CITY. UTILITY POLES SNAPPED IN HALF. NO KNOWN STRUCTURAL DAMAGE AT THIS TIME. |
| Jun 17, 10:50 PM CDT | TSTM WND DMG | Glasgow, MO | POWERLINES DOWN...LARGE LIMBS AND TREES DOWN |
| Jun 17, 10:50 PM CDT | TSTM WND DMG | Glasgow, MO | POWERLINES DOWN...LARGE LIMBS AND TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.9
The text
As transmitted.
537
WUUS53 KEAX 180340
SVREAX
MOC041-089-175-195-180430-
/O.NEW.KEAX.SV.W.0137.170618T0340Z-170618T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1040 PM CDT SAT JUN 17 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Chariton County in north central Missouri...
Southern Randolph County in north central Missouri...
Northern Howard County in central Missouri...
East central Saline County in central Missouri...
* Until 1130 PM CDT
* At 1040 PM CDT, a severe thunderstorm was located near Glasgow,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fayette, Glasgow, Higbee, Clark, Armstrong and Renick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9232 3925 9243 3913 9249 3913 9296
3931 9293 3937 9231
TIME...MOT...LOC 0340Z 271DEG 43KT 3915 9290
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel2 follow-up statements
047
WWUS53 KEAX 180404
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1104 PM CDT SAT JUN 17 2017
MOC041-195-180414-
/O.CAN.KEAX.SV.W.0137.000000T0000Z-170618T0430Z/
Chariton MO-Saline MO-
1104 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARITON AND EAST
CENTRAL SALINE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central and north central Missouri.
LAT...LON 3925 9232 3925 9243 3913 9249 3914 9290
3920 9287 3920 9286 3932 9280 3933 9273
3932 9271 3933 9270 3937 9231
TIME...MOT...LOC 0404Z 269DEG 41KT 3915 9262
$$
MOC089-175-180430-
/O.CON.KEAX.SV.W.0137.000000T0000Z-170618T0430Z/
Randolph MO-Howard MO-
1104 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN RANDOLPH AND NORTHERN HOWARD COUNTIES...
At 1104 PM CDT, a severe thunderstorm was located near Fayette,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayette, Glasgow, Higbee, Clark, Armstrong and Renick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9232 3925 9243 3913 9249 3914 9290
3920 9287 3920 9286 3932 9280 3933 9273
3932 9271 3933 9270 3937 9231
TIME...MOT...LOC 0404Z 269DEG 41KT 3915 9262
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel823
WWUS53 KEAX 180416
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1116 PM CDT SAT JUN 17 2017
MOC089-175-180426-
/O.CAN.KEAX.SV.W.0137.000000T0000Z-170618T0430Z/
Randolph MO-Howard MO-
1116 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH AND NORTHERN
HOWARD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central and north central Missouri.
LAT...LON 3925 9232 3925 9243 3913 9249 3914 9290
3920 9287 3920 9286 3932 9280 3933 9273
3932 9271 3933 9270 3937 9231
TIME...MOT...LOC 0416Z 271DEG 43KT 3915 9243
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:43 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 17, 6:43 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jun 17 2017
.Discussion...
Issued at 115 PM CDT SAT JUN 17 2017
Widespread severe weather is still on track today along a strong
cold front expected to push through the CWA this afternoon and well
into the evening hours. Also, expecting to see dangerous heat levels
across eastern Kansas and western Missouri today with continued
increasing dew point values, combined with air temperatures rising
into the low to perhaps mid 90s. Lingering storms this morning
have produced a thinning cirrus canopy over the area, which has
kept temperatures in check slightly, though dangerous heat remains
likely this afternoon. An Excessive Heat Warning remains in
effect until 7 PM as heat indices will approach 105 to 109 degrees
across eastern Kansas and western Missouri. Caution should be
exercised during afternoon and evening outdoor activities in light
of these conditions. The next hazardous weather feature to
monitor is with the likelihood for damaging winds and large hail,
with a possible isolated tornado risk beginning by the late
afternoon into the late evening hours. In the wake of Friday night
convection across much of the area, the northwest to
southeastward oriented cold pool generated from this activity has
left behind a stagnant boundary across northeastern Kansas into
northwestern Missouri. Strong warm moist advection from the Gulf
of Mexico continues to feed into eastern Kansas and is pooling
moisture over northeastern Kansas as a result. A westward to
eastward stratocumulus layer depicted on visible satellite imagery
also gives evidence to this, and this boundary may add to the
complex scenario presented for afternoon convection as the
synoptic front pushes through the area.
The cold front is currently situated across southeastern Nebraska
and will be pushed to the southeast ahead of a deepening upper-level
trough now approaching the Central Plains. Convection is expected to
fire along the front as it advances southeastward, though where
exactly this will occur remains uncertain. The aforementioned
building cloud layer across northeastern Kansas and northern
Missouri may inhibit convection from firing along the front early
on. Also is the consideration that the previously mentioned thermal
boundary south of this cloud layer may provide enhanced convergence
along the synoptic front as it pushes through later this afternoon.
For now, generally thinking that ascent will be limited along the
front until reaching areas south of Highway 36. The front looks to
advance through this area in the 4 PM to 6 PM time frame, eventually
reaching the Kansas City Metro by 6 PM to 8 PM. Storms will then
reach peak intensity along and south of the I-70 corridor, though
the severe threat will commence from the onset of convection, given
the potent environment with the lingering highly unstable airmass
and ample bulk shear values near 40 to 50 kts where convection will
form. Large hail and damaging winds will remain the primary threat
during the duration of the frontal passage and subsequent
thunderstorm activity. The tornadic potential will be limited by
low-level flow parallel to the frontal boundary, though areas
south of Highway 36 and north of I-70 may see an isolated tornado
risk considering the backed surface flow orientation ahead of the
frontal boundary.
Thunderstorms should exit the CWA by early Sunday morning, with much
more pleasant conditions expected to form in the wake of the cold
front. Cooler temperatures will settle across the area both Sunday
and Monday, in addition to dry conditions persisting into the mid-
week. By that time, embedded disturbances within northwest flow atop
a returning warm sector will present the next chance of thunderstorm
development, along with steadily increasing temperatures.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 643 PM CDT SAT JUN 17 2017
VFR conditions currently prevail across all the terminals along
the Missouri-Kansas state line; but a front settling through the
region, currently in the vicinity of KC to Kirksville, will
develop storms this evening that will effect the KC terminals
south, and might glance the KSTJ terminal in NW MO also. Activity
should push through rather quickly leaving only the only issue
being winds, which will veer to the north behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ028-029-037-043-
053-054.
&&
Discussion...Welsh
Aviation...CutterHazardous weather outlook, Jun 17, 4:53 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Sat Jun 17 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Sat Jun 17 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected to develop this afternoon and will increase in coverage and intensity as they move southward this evening. Strong straight line winds and hail are the main threats, but an isolated tornado cannot be ruled out. Very hot and humid conditions will result in dangerous heat indices in the 100-110 degree range this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm chances and heat return Tuesday and linger through the rest of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 17, 10:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1012 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 3 WSW AULLVILLE 39.00N 93.74W
06/17/2017 E70 MPH LAFAYETTE MO AMATEUR RADIO
AT I-70 AND ROUTE 13.
&&
LGLocal storm report, Jun 17, 10:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1025 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 1 SSE GLADSTONE 39.19N 94.55W
06/17/2017 CLAY MO PUBLIC
10 INCH DIAMETER HEALTHY MAPLE TREE SNAPPED
NEAR THE BASE.
&&
STGLocal storm report, Jun 17, 10:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG 4 SSE INDEPENDENCE 39.04N 94.40W
06/17/2017 JACKSON MO AMATEUR RADIO
4 TO 6 INCH TREES BLOCKING THE ROAD AT 44TH
ST. AND PHELPS RD.
&&
LGLocal storm report, Jun 17, 10:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG GLADSTONE 39.20N 94.56W
06/17/2017 CLAY MO EMERGENCY MNGR
EM REPORTS GLADSTONE HAS SEVERAL STREETS
BLOCKED DUE TO DAMAGE, GOOD PORTION OF THE
CITY WITHOUT POWER, PUBLIC WORKS DEPLOYING
CREWS FOR DEBRIS REMOVAL.
&&
LGLocal storm report, Jun 17, 10:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND DMG 2 SW KANSAS CITY 39.07N 94.60W
06/17/2017 JACKSON MO BROADCAST MEDIA
BROADCAST MEDIA REPORTS DAMAGE TO THE
BOULEVARDIA EVENT IN THE WEST BOTTOMS.
&&
LGLocal storm report, Jun 17, 10:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1036 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST EMMA 38.98N 93.50W
06/17/2017 E70 MPH LAFAYETTE MO TRAINED SPOTTER
SAW 3 POWER FLASHES WITH THIS GUST.
&&
STGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:29 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 46 min |
| Jun 17, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 45 min |
| Jun 17, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 52 min |
| Jun 17, 9:14 PM CDT | Areal Flood Advisory | EAX | Clay, Clinton, Jackson, Platte | 3 hr |
| Jun 17, 9:34 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Jun 17, 9:38 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Johnson, Lafayette, Ray | 52 min |
| Jun 17, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 5 min |
| Jun 17, 9:49 PM CDT | Tornado Warning | EAX | Lafayette | 26 min |
| Jun 17, 10:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 53 min |
| Jun 17, 10:16 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Jun 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 51 min |
| Jun 18, 9:00 AM CDT | River Flood Warning | EAX | Carroll | 47 hr |
| Jun 18, 10:03 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 63 hr |
| Jun 18, 2:31 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 61 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.